Alert archive / Michigan / Freeze Warnings in 2017
Freeze Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this freeze warning at May 8, 2017, 9:53 AM EDT for 23 counties in Michigan. It took effect at May 8, 2017, 11:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2017, 9:53 AM EDT (13:53 UTC)
- In effect from
- May 8, 2017, 11:00 PM EDT
- Expired
- May 9, 2017, 8:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935 WWUS73 KGRR 081353 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 953 AM EDT Mon May 8 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-082200- /O.NEW.KGRR.FZ.W.0002.170509T0300Z-170509T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 953 AM EDT Mon May 8 2017 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT TUESDAY... The National Weather Service in Grand Rapids has issued a Freeze Warning...which is in effect from 11 PM this evening to 8 AM EDT Tuesday. HAZARDOUS WEATHER... * Widespread freezing temperatures are expected once again tonight/Early Tuesday morning. * Low temperatures are not expected to be quite as cold tonight as they were this morning. * Temperatures are expected to bottom out from 25 to 30 degrees for interior portions north of I-96 and 27 to 32 for interior portions along and south of I-96. * Areas along the immediate lakeshore will have low temperatures from 30 to 35 degrees. IMPACTS... * Sensitive vegetation that is not protected will be harmed by subfreezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Freeze Warning is issued when freezing temperatures are forecast to threaten outdoor plants. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ NJJ
4 follow-up statements
276 WWUS73 KGRR 081922 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 322 PM EDT Mon May 8 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090330- /O.CON.KGRR.FZ.W.0002.170509T0300Z-170509T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 322 PM EDT Mon May 8 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT TUESDAY... HAZARDOUS WEATHER... * Widespread freezing temperatures are expected once again tonight/Early Tuesday morning. * Low temperatures are not expected to be quite as cold tonight as they were this morning. * Temperatures are expected to bottom out from 25 to 30 degrees for interior portions north of I-96 and 27 to 32 for interior portions along and south of I-96. * Areas along the immediate lakeshore will have low temperatures from 30 to 35 degrees. IMPACTS... * Sensitive vegetation that is not protected will be harmed by subfreezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Freeze Warning is issued when freezing temperatures are forecast to threaten outdoor plants. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
191 WWUS73 KGRR 090143 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 943 PM EDT Mon May 8 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090945- /O.CON.KGRR.FZ.W.0002.170509T0300Z-170509T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 943 PM EDT Mon May 8 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... HAZARDOUS WEATHER... * Widespread freezing temperatures are expected once again overnight till just after sunrise Tuesday morning. * Low temperatures are not expected to be quite as cold tonight as they were this morning. * Temperatures are expected to bottom out from 25 to 30 degrees for interior portions north of I-96 and 27 to 32 for interior portions along and south of I-96. * Areas along the immediate lakeshore will have low temperatures from 30 to 35 degrees. IMPACTS... * Sensitive vegetation that is not protected will be harmed by subfreezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Freeze Warning is issued when freezing temperatures are forecast to threaten outdoor plants. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ wdm
997 WWUS73 KGRR 090744 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 344 AM EDT Tue May 9 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-091200- /O.CON.KGRR.FZ.W.0002.000000T0000Z-170509T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 344 AM EDT Tue May 9 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... HAZARDOUS WEATHER... * Widespread temperatures at or below freezing through 8 am, particularly north and east of Grand Rapids. * Locales south and west of Grand Rapids may be spared from freezing temperatures early this morning due to cloudiness overspreading the area. IMPACTS... * Sensitive vegetation that is not protected will be harmed by subfreezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Freeze Warning is issued when freezing temperatures are forecast to threaten outdoor plants. && $$ Meade
527 WWUS73 KGRR 091201 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 801 AM EDT Tue May 9 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-091315- /O.EXP.KGRR.FZ.W.0002.000000T0000Z-170509T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 801 AM EDT Tue May 9 2017 ...FREEZE WARNING HAS EXPIRED... The Freeze Warning is no longer in effect. Frost is possible tonight, mainly north and east of Grand Rapids. && $$ Meade
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 8, 7:30 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 8, 7:30 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
730 AM EDT Mon May 8 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 AM EDT Mon May 8 2017
High pressure will bring sunny skies and lighter winds today
although temperatures will still be below normal. Another threat
of frost or freezing temperatures exists tonight, but that will
be followed by temperatures moderating to near normal for the mid
to late week period. A predominately dry pattern will continue
through the week.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 330 AM EDT Mon May 8 2017
Another round of frost and/or freeze headlines will likely be
needed tonight, but will not issue those until the current Freeze
Warning expires. This strategy was coordinated with adjacent
offices, and specific details will be ironed out later this
morning.
Current thought is we will probably need another Freeze
Warning at least north of I-96 but the chance of some thicker mid
and high level clouds later tonight complicates matters a bit
over the south, particularly over the southwest corner of Lwr Mi.
Elevated warm front becomes active tonight from ern iowa
se to Kentucky. However this should be a relatively narrow
corridor and is not expected to impact sw Lwr Mi so will keep the
fcst dry. (Believe NAM is too far north with pcpn.)
Suspect that the continued northwest/confluent flow aloft will
shear out approaching mid/high clouds, so risk for frost/freeze
is probably valid for the entire area tonight.
Baroclinic zone remains south of MI through mid week and air mass
stays quite dry so continued dry wx with high temps nudging up
toward the mid to perhaps upr 60s by Wednesday. Actually a
rather pleasant stretch of wx with the sfc ridging dominating and
lighter winds.
.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM EDT Mon May 8 2017
The stagnant pattern continues into the latter portion of the
week with an upper low to our east and a cool northwest upper flow
persisting across the Great Lakes. A weak cold front may bring a
few showers Wednesday evening.
However more upper troughiness develops over the Eastern U.S. as we
approach the weekend as a weak southern stream upper low merges with
a northern stream trough. This in turns develops a surface low over
the Carolinas. Scattered showers and even a few thunderstorms
should be across the Great Lakes, with daytime peak heating likely
being the focus for the best pcpn coverage. The models eventually
develop an upper low over the Superior region late in the weekend,
so widely scattered showers should still be present.
The period will be about 5 to 10 degrees below normal, with very
little day-to-day temp variability. Highs should largely remain in
the low to mid 60s each day, and lows in the low to mid 40s. The
risk of frost appears low in this pattern.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 730 AM EDT Mon May 8 2017
High confidence VFR today and tonight. NW Sfc winds around 10 kts
today becoming near calm tonight.
&&
.MARINE...
Issued at 330 AM EDT Mon May 8 2017
Conditions remaining below Small Craft Advisory criteria through
mid week with sfc ridging dominating.
&&
.HYDROLOGY...
Issued at 214 PM EDT Sun May 7 2017
River levels remain well above normal for the time of year but are
gradually falling. Maple Rapids and Ionia remain above bankfull
until the middle of the week. No other flooding concerns as the
week will be mostly dry and total precipitation over the next 7
days will likely be less than a half inch.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning until 9 AM EDT this morning for MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
Freeze Warning from midnight tonight to 8 AM EDT Tuesday for
MIZ037>040-043>046-050>052-057>059-065>067-073-074.
LM...None.
&&
SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...JK
AVIATION...Meade
HYDROLOGY...CAS
MARINE...MeadeHazardous weather outlook, May 8, 4:31 AM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 431 AM EDT Mon May 8 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 431 AM EDT Mon May 8 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Frost and freezing temperatures are possible again tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-090845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 431 AM EDT Mon May 8 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Meade
Nearby
Freeze Warnings in Michigan, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.